Have a headache? A stiff neck? Don’t go overboard on the pain medicine.

Headaches, a nagging sore hip, a stiff neck after a day at the computer. These are prompts that send me to my medicine cabinet to pop a couple of Tylenol or ibuprofen.

I throw these back without a whit of concern because I’ve been doing so for years. I don’t have drug allergies and I don’t experience any stomach problems with these meds, so I don’t pay much attention to which bottle is at the ready.

More health and science news

Have you used the new health insurance exchanges?

Have you used the new health insurance exchanges?

What has been your experience with the online insurance exchanges?

Flu rebounds for spring, especially in Northeast states

Flu rebounds for spring, especially in Northeast states

The Northeast is hit particularly hard as flu makes its spring-season return, but with a different strain dominant.

Why do allergies wax and wane as we age?

Why do allergies wax and wane as we age?

Scientists look at clues in the environment, in the role of viruses — and in our minds.

At least two species of mammals lived for 23 million years

At least two species of mammals lived for 23 million years

Paleontologist’s list of enduring animals includes whale ancestors, marsupials, rodents and insectivores.

Like me, many Americans have gotten so comfortable using over-the-counter pain meds that they overlook the very real danger of serious side effects. Yet overdoses of acetaminophen — the active ingredient in Tylenol — account for nearly half the 2,000 cases of acute liver failure in this country, and cause tens of thousands of emergency room visits annually.

There’s also evidence that acetaminophen poisonings have been increasing. A 2012 study, published in the journal Drug Safety, analyzed data collected by the National Poison Data System found a 44 percent increase in accidental acetaminophen overdoses from 2000 to 2007. More than 126,000 cases occurred during the study period; the cases that required medical treatment increased by 70 percent and those that resulted in liver injury increased by 134 percent.

How much acetaminophen is okay for an adult to take?

Four thousand milligrams of acetaminophen has long been accepted as the maximum daily amount that’s safe. In 2011, however, Tylenol’s maker, McNeil Consumer Healthcare, changed the dosing recommendation on its labels to 3,000 milligrams, the amount found in six extra-strength pills. Generic versions of acetaminophen sometimes say eight extra-strength pills should be the max.

That sounds simple enough. But people often mix and match over-the-counter drugs, which can lead them to take too much of something without realizing it. Acetaminophen is contained in more than 600 products, including pain medications, sleep aids, cold and flu preparations, and even allergy meds; this can make it all too easy to double, or even triple, the recommended daily dose.

“There continues to be evidence that unintended misuse is a problem,” said Michael Wolf, a health literacy expert at the Feinberg School of Medicine at the University of Chicago. “And it’s linked to such a strong adverse outcome — acute liver failure.”

In a study by Wolf and others published last year in the Journal of General Internal Medicine, 500 adults were shown a variety of over-the-counter pain medications and asked them to apportion out doses for one day that would be up to the recommended daily maximum. The participants were also asked about the safety of taking a second medicine along with the first.

About 24 percent of the participants exceeded the maximum, either by apportioning out too many pills at one dosing or by spacing the doses too closely together. And about 45 percent surpassed the limit by setting out doses of more than one acetaminophen-containing product.

Part of the problem, experts said, is that people tend to presume that over-the-counter medicines are safe — and that’s true, as long as they are taken as directed. But when people are in pain, they tend not to stick closely to the directions, either adding a dose here or shortening the time between them there.

“Medical conditions, particularly chronic pain, was a big driver,” said David Kaufman, an epidemiologist at Boston University School of Health who co-authored a large 2012 study of acetaminophen. Among those overusing the drug, the study found, ongoing pain and disability were a factor.

Wolf said he thinks doctors and pharmacists should try to increase awareness of the dosage issues and make people more aware of ingredients. “Over-the-counter medicines are branded towards symptoms,” he says. “The labeling and marketing focuses on what to treat, but not what’s in it.”

Doctors should know what over-the-counter medications their patients use and advise them on the best choices, he said. Pharmacists should get out from behind the counter and be available to advise customers on the dizzying array of drug packages on the shelves.

Dave Toth, pharmacist at Tschiffely Pharmacy in Northwest Washington, says his customers do ask about over-the-counter pain medicines sometimes — “although not too often about Tylenol. Everyone thinks they know it.”

The best advice: Read labels for all your over-the-counter medicine so you know what you’re taking. Read dosing information carefully and pay special attention to the maximum number of pills allowed in a 24-hour period. You might even use a yellow highlighter to mark dosing information on the bottle.

Keep track of when you have taken pills, even writing the time down so that you don’t mistakenly take more too soon. If your pain is still causing you problem, don’t just pop extra pills; go see your doctor.

And especially, read instructions before dosing your kids — they should not get adult amounts — and always, always keep medicines out of their reach.

 
Read what others are saying